Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 59, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 9, 1998, 3:42 AM EDT for Wakulla County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 1998, 3:42 AM EDT (07:42 UTC)
- Expired
- Apr 9, 1998, 4:15 AM EDT
- In force
- 33 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Wakulla County, FL
The radar
The Tallahassee radar (KTLH), 28 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 2:30 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1577 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 090742 RRA SVRTLH FLC129-090815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 342 AM EDT THU APR 9 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 415 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHERN FLORIDA ...WAKULLA COUNTY AT 339 AM EDT... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE THUNDERSTORM JUST NORTH OF PANACEA MOVING NORTHEAST AT 60 MPH. LARGE HAIL IS LIKELY WITH THIS STORM. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... ST MARKS BY 350 AM EDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL.t..DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD OF UNKNOWN DEPTH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:42 PM EDT, 7 hours earlier.
Area forecast discussion, Apr 8, 8:42 PM EDT, 7 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 842 PM EDT WED APR 8 1998 EVEN THOUGH KTLH AND KEVX RADARS ARE NOT DETECTING ANY SIGNIFICANT SHOWERS...AND MOST OF THE SVR WX IS TO THE N OF CWA...I THINK CRNT ZONES STILL LOOK FINE (SINCE WE ARE STILL IN THE WARM SECTOR...AND THE FNT IS WELL TO OUR W). THE ONLY CHANGES I MIGHT MAKE WOULD BE TO CHANGE THE WORDING TO INDICATE THAT THE BULK OF SHWRS/TSTMS WILL OCCUR LATE TONITE. SO...WILL CONTINUE TO MONITOR TEMPS AND RADARS AND WILL UPDATE BIG BEND ZONES LATER IF NECESSARY. MOLLERE
In the hours before
Local storm report, Apr 9, 2:51 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
251 AM EDT THU APR 09 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 AM TIFTON GA .75 INCH HAIL
04/09/98 TIFT MARBLE TO DIME SIZED HAIL
COVERING THE GROUND.
0110 AM OCILLA GA .88 INCH HAIL
04/09/98d IRWIN NICKEL SIZED HAIL AT
SHERIFFS OFFICE.The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 9:39 PM EDT | Severe Thunderstorm Warning | TAE | Jackson | 31 min |
| Apr 9, 4:28 AM EDT | Severe Thunderstorm Warning | TAE | Madison | 32 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.